Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Springfield, MO

April 13, 2018Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 2018, 8:36 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 8:36 PM CDT (01:36 UTC)
Expired
Apr 13, 2018, 9:30 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:45 PM CDTTSTM WND DMGWillow Springs, MOLIMBS DOWN IN TOWN.
Apr 13, 9:30 PM CDTTSTM WND DMG4 Se West Plains, MOA BARN WAS BLOWN DOWN AND TREES WERE DAMAGED. WIND SPEEDS WERE ESTIMATED TO BE AROUND 80 MPH. CORRECTED TIME OF OCCURRENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KSGF 140136
SVRSGF
MOC067-091-153-140230-
/O.NEW.KSGF.SV.W.0031.180414T0136Z-180414T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
836 PM CDT FRI APR 13 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Ozark County in southwestern Missouri...
  Eastern Douglas County in southwestern Missouri...
  Howell County in south central Missouri...

* Until 930 PM CDT

* At 834 PM CDT, severe thunderstorms were located along a line
  extending from near Cabool to 12 miles southwest of Willow Springs
  to 7 miles west of Bakersfield, moving northeast at 40 mph.
 
  Additional severe thunderstorms south of the Missouri and Arkansas 
  state line will also move into the area.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  West Plains...                    Norfork Lake...
  Mountain View...                  Willow Springs...
  Gainesville...                    Pomona...
  Bakersfield...                    South Fork...
  Brandsville...                    Peace Valley...
  Lanton...                         Tecumseh...
  Pottersville...                   Caulfield...
  Udall...                          Hardenville...
  Siloam Springs...                 White Church...
  Moody...                          Sycamore...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3650 9252 3680 9220 3706 9220 3705 9167
      3688 9166 3679 9166 3679 9168 3650 9168
TIME...MOT...LOC 0134Z 243DEG 35KT 3706 9214 3684 9209 3656 9227 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
505 
WWUS53 KSGF 140205
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
905 PM CDT FRI APR 13 2018

MOC067-140214-
/O.CAN.KSGF.SV.W.0031.000000T0000Z-180414T0230Z/
Douglas MO-
905 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3660 9232 3680 9210 3705 9208 3705 9167
      3679 9166 3679 9168 3650 9168 3650 9226
TIME...MOT...LOC 0204Z 235DEG 35KT 3720 9182 3698 9177 3663 9203 

$$

MOC091-153-140230-
/O.CON.KSGF.SV.W.0031.000000T0000Z-180414T0230Z/
Ozark MO-Howell MO-
905 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN OZARK AND HOWELL COUNTIES...

At 904 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Summersville to near Mountain View to
9 miles northeast of Bakersfield, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Plains...                    Norfork Lake...
Mountain View...                  Willow Springs...
Pomona...                         Bakersfield...
South Fork...                     Brandsville...
Peace Valley...                   Lanton...
Tecumseh...                       Pottersville...
Caulfield...                      Udall...
Siloam Springs...                 White Church...
Moody...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3660 9232 3680 9210 3705 9208 3705 9167
      3679 9166 3679 9168 3650 9168 3650 9226
TIME...MOT...LOC 0204Z 235DEG 35KT 3720 9182 3698 9177 3663 9203 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
654 
WWUS53 KSGF 140216
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
916 PM CDT FRI APR 13 2018

MOC153-140226-
/O.CAN.KSGF.SV.W.0031.000000T0000Z-180414T0230Z/
Ozark MO-
916 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OZARK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3680 9210 3705 9201 3705 9167 3679 9166
      3679 9168 3650 9168 3650 9212
TIME...MOT...LOC 0216Z 241DEG 34KT 3725 9169 3703 9164 3651 9189 3668
9190

$$

MOC091-140230-
/O.CON.KSGF.SV.W.0031.000000T0000Z-180414T0230Z/
Howell MO-
916 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR HOWELL COUNTY...

At 916 PM CDT, severe thunderstorms were located along a line
extending from near Summersville to near Mountain View to near
Sturkie to near West Plains, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Plains...                    Mountain View...
Willow Springs...                 Pomona...
South Fork...                     Brandsville...
Peace Valley...                   Lanton...
Pottersville...                   Caulfield...
Siloam Springs...                 White Church...
Moody...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3680 9210 3705 9201 3705 9167 3679 9166
      3679 9168 3650 9168 3650 9212
TIME...MOT...LOC 0216Z 241DEG 34KT 3725 9169 3703 9164 3651 9189 3668
9190

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:20 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 13, 6:20 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Apr 13 2018

Thunderstorms have begun to fire along a dryline situated over
eastern Kansas which is in advance of an upper level system
currently moving into western Kansas. Ahead of the front...strong
southerly winds are bringing in ample quantities of Gulf moisture
and associated instability. Ahead of the dryline within the warm
sector...there is still a bit of a cap...however...the 18z KSGF
sounding has lost about 6-7 C off of the 12z sounding.

Right now...large hail and wind will be the primary threat
although given the amounts of instability and shear...an isolated
tornado can not be ruled out either. Storms should be entering the
CWA by late afternoon but models are hinting that severe storms
could become more scattered after sunset.

The front and rain push through the area overnight with winds
veering around to a more westerly direction. With the frontal
passage...temperatures will be much cooler on Saturday with highs
generally in the 50s. As the upper low pushes through Saturday
night...could see some residual moisture wrap around in the cold
air. With low temperatures in the low 30s overnight Saturday...might
see a very light wintry mix during the overnight hours.

.LONG TERM...(Sunday through Friday)
Issued at 234 PM CDT Fri Apr 13 2018

As this system exits the region on Sunday...upper level ridging
begins to build back over the area. Sunday will be the coldest day
of the period with highs not climbing out the 40s. Winds begin to
back around to the south on Monday which will signal the start of
the next warming trend. By Tuesday...highs should once again be
back into the 70s and then remain in the 60s the remainder of the
week. The next chance of rain approaches the area by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 610 PM CDT Fri Apr 13 2018

An area of strong to occasionally severe storms currently moving
through the terminal sites. Should be moving through the KJLN
terminal in the next hour or two...but may persist in the KBBG
area until 06z.

Once the dryline/front comes through...winds will veer to the
southwest but become lighter. Expect clouds to lower and winds to
pick up after sunrise on Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Apr 13, 7:48 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 PM CDT Fri Apr 13 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms will impact south central Missouri
 and the eastern Ozarks this evening. The more intense storms
 will be capable of producing large hail to the size of golf
 balls, damaging winds to 70 mph, and possibly an isolated
 tornado.

 Heavy rainfall could result in localized flooding in south
 central Missouri.

 The risk for severe storms has ended west of Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Another freeze is possible Saturday night however chances are
  higher Sunday night.

  Gusty southwest winds of 30 mph will be possible over southeast
  Kansas and western Missouri on Tuesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this in south central Missouri
 east of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, Apr 13, 6:24 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     1 E FORSYTH             36.69N 93.10W
04/13/2018                   TANEY              MO   LAW ENFORCEMENT

            SHADOW ROCK DAMAGE TO THE DOCK, TREES DOWN,
            ROOF DAMAGE AND HWY 160 CLOSED DUE TO DAMAGE
            AND DEBRIS.

&&

MG
Local storm report, Apr 13, 6:27 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             GOODHOPE                36.91N 92.80W
04/13/2018  E1.00 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

MG
Local storm report, Apr 13, 6:34 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             4 ENE RIDGEDALE         36.53N 93.16W
04/13/2018  E1.75 INCH       TANEY              MO   PUBLIC

            PICTURE OF GOLFBALL SIZE HAIL NEAR HWY JJ
            AND PINETOP ROAD JUST EAST OF BRANSON
            AIRPORT.

&&

MG
Local storm report, Apr 13, 7:39 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     OZARK BEACH             36.66N 93.13W
04/13/2018                   TANEY              MO   AMATEUR RADIO

            3 FOOT DIAMETER TREES DOWN EMPIRE PARK
            POWERSITE.

&&

BURCHFIELD
Local storm report, Apr 13, 8:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 NNW NORWOOD           37.16N 92.44W
04/13/2018                   WRIGHT             MO   PUBLIC

            TREES DOWN, BARNS DESTROYED. THARP SCHOOL
            ROAD NORTH OF NORWOOD. HWY N EAST OF HWY E
            IS BLOCKED. SEARCH AND RESCUE ONGOING.
            POSSIBLE TORNADO PATH DAMAGE.

&&

MG
Local storm report, Apr 13, 8:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     4 WSW NORWOOD           37.09N 92.49W
04/13/2018                   WRIGHT             MO   PUBLIC

            DAMAGE REPORTED TO BUILDINGS AND TREES NEAR
            MACOMB MISSOURI BY PUBLIC AND SOCIAL MEDIA.
            POSSIBLE TORNADO DAMAGE.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:05 PM CDTSevere Thunderstorm WarningSGFTexas, Wright40 min
Apr 13, 7:09 PM CDTAreal Flood AdvisorySGFChristian, Douglas, Taney6 hr
Apr 13, 7:09 PM CDTTornado WarningSGFDouglas, Wright36 min
Apr 13, 7:29 PM CDTTornado WarningSGFTexas, Wright31 min
Apr 13, 7:49 PM CDTFlash Flood WarningSGFDouglas4 hr
Apr 13, 7:50 PM CDTSevere Thunderstorm WarningSGFMaries, Miller40 min
Apr 13, 7:57 PM CDTTornado WarningSGFTexas33 min
Apr 13, 8:26 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas49 min
Apr 13, 8:37 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas38 min
Apr 13, 8:40 PM CDTTornado WarningSGFPhelps35 min
Apr 13, 8:49 PM CDTTornado WarningSGFHowell, Ozark26 min
Apr 13, 9:30 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon60 min
Apr 13, 9:38 PM CDTTornado WarningSGFHowell, Oregon, Shannon37 min
Apr 13, 10:32 PM CDTSevere Thunderstorm WarningSGFOregon21 min
Apr 14, 3:04 AM CDTFreeze WarningSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 16 more30 hr
Apr 14, 6:37 AM CDTAreal Flood AdvisorySGFDouglas, Texas, Webster, Wright6 hr
Apr 14, 12:26 PM CDTAreal Flood AdvisorySGFDouglas, Texas, Wright10 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.